Wyoming, 2022

High Wind in Wyoming, December 26 to 28, 2022

December 26 to 28, 2022 · NWS CYS · 10 events in 10 counties and zones

Strong winds occurred across a wide area of southeast Wyoming 26 through 28 December 2022.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds occurred across a wide area of southeast Wyoming 26 through 28 December 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 26, 10:07 AM MST, 13 minutes earlier.

Area forecast discussion, Dec 26, 10:07 AM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1007 AM MST Mon Dec 26 2022

.UPDATE...
Issued at 1007 AM MST Mon Dec 26 2022

Quick update to start the High Wind Warning for WY Zones 106
(Bordeaux) and 110 (Arlington/Elk Mountain) at 11 AM vs 2 PM.
West winds were gusting to 53 MPH at Arlington and 56 MPH at
County Road 402 along I-80. Looking at NDOT webcams, patchy
fog, dense in spots, was slowly lifting. This trend will
continue through midday.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 235 AM MST Mon Dec 26 2022

Current KCYS radar loop shows snow showers ending early this
morning across southeast Wyoming. Picked up a quick quarter inch
of snowfall here at the office shortly after midnight, but road
impacts are minimal at this time with the exception of some black
ice between Laramie and Cheyenne. Otherwise, it is occasionally
breezy across far eastern Wyoming and the western Nebraska
Panhandle as a weak backdoor cold front has moved into the
northern Panhandle. Chadron's temp dropped back into the low 20s
behind the front with low stratus clouds and maybe some fog across
the pine ridge. Models show this front gradually dissipating this
morning as the bulk of the cooler airmass exits to the east along
with the upper level shortwave. High temperatures will struggle
to reach 40 degrees around Chadron, Alliance, and Sidney today;
but most of southeast Wyoming should see highs well into the 40s.

All models indicate a pretty strong upper level ridge axis will
move into the northern and central Rocky Mountain region today and
adjacent high plains by tonight. Daytime high temperatures will
continue to recover from the arctic airmass last week, with highs
approaching 50 to 55 degrees on Tuesday afternoon, especially in
areas with little or no snowpack. Decided to stick close to
ensemble guidance means and consensus for now, with slightly lower
temperatures in areas with deep snowpack from the blizzard a few
weeks ago. Attention that shifts to the next High Wind event
across southeast Wyoming. Models remain in good agreement as the
next Pacific storm system moves into the west coast Monday and
Tuesday. Initially, winds will increase ahead of the storm with
any precipitation not moving into south central Wyoming until
Tuesday night at the earliest. Most 00z models continue to show
700mb wind speeds between 70 to 80 knots Tuesday afternoon, mainly
along and west of the Interstate 25 corridor. Although model Omega
isn't quite as impressive compared to yesterday, it is still
enough to drive these stronger winds to the surface. Decided to
upgrade the High Wind Watch for Bordeaux and Arlington to a
Warning with in- house models showing gusts of 80 MPH in these
areas and gusts over 60 MPH starting as early as mid Monday
afternoon. NBM 4.1 max gust probs continue to show probs over 70
to 80 percent for the surrounding areas around the primary wind
prone locations. Decided to extend the High Wind Watch to
northern/central Carbon, northern Albany, and Converse Co along
with eastern Platte county. Mountain wave activity will likely
increase early Tuesday morning and any mixing and/or additional
low level subsidence will easily produce gusts over 55 MPH. Will
have to watch the rest of the I-25 corridor towards Cheyenne and
perhaps Niobrara county, but most of the mountain wave activity
and strong 700mb winds appears to be north of the I-80 corridor
and stay there through the duration of the event. Do not expect
these strong winds across western Nebraska since any subsidence
will be brief and after sunset Tuesday. Strong winds are expected
to gradually diminish late Tuesday evening with increasing
precipitation west of I-25. May need winter weather headlines for
the mountains shortly due to 6+ inch snow accumulations over the
Sierra Madre Range and nearby foothills.

.LONG TERM...(Wednesday through Monday)
Issued at 238 AM MST Mon Dec 26 2022

The main story for the period covering midweek through next weekend
remains the expected series of Pacific troughs that will traverse
through the western CONUS. Two events will likely be more
noteworthy, the first on Wednesday into early Thursday, and the
second to open up 2023 on Sunday into Monday.

A trough is expected to push into the West coast on Tuesday, and
then progress across the Great Basin on Wednesday. This system will
be notable for its impressive moisture content. A strong atmospheric
river will be able to penetrate fairly far inland, with a moisture
tap that can be traced all the way across the Pacific Ocean to the
tropics. Substantial PW will even make it to our area early
Wednesday, with the GEFS mean pushing values to around 0.45 inches.
As the trough progresses eastward Wednesday, the core of the
moisture plume will shift east of our area too, and thus can expect
decreasing atmospheric moisture through early Friday. Concerning
Wednesday temperatures, another warm day looks likely, but not
nearly as warm as Tuesday. We will lose some of the significant warm
air advection push, and also have increased cloud cover overhead.
However, while 700-mb temperatures drop to near 0C, the push of
colder air looks to hold off until Thursday. Thus, looking at highs
in the mid to upper 40s for areas along/east of I-25, and mid 30s to
near 40 to the west.

The next forecast challenge will be the precipitation potential with
this system. Modest lee cyclogenesis is expected to occur Wednesday
into Wednesday night over eastern Colorado. Concurrent weak pressure
rises over Montana/NE Wyoming could be enough to lead turn the
surface winds northeasterly by Wednesday evening. Models have
stratified into two camps regarding the precipitation progression.
The GFS, with support from its ensemble mean, has the upper trough
slower to progress eastward with cold air lagging, and the 700-mb
low developing further north. This puts decent isentropic lift over
northern and western parts of the CWA, leading to modest QPF there.
The ECMWF and corresponding ensemble mean are a tad further south
with the lee cyclogenesis, but particularly the 700-mb trough.
Frontogenetic forcing on the boundary of the encroaching cold air
would then focus the precipitation further south, mainly for
southern and eastern parts of the area. The NBM continues to be
suspiciously dry, so nudged PoPs higher across the board to be more
consistent with the ensemble forecast. The main takeaway for this
event right now is that some high plains snowfall is likely, with
generally light amounts that could approach advisory criteria in
some areas, but the exact location is still uncertain.

This system evacuates to the east on Thursday (although some models
keep light snow in the panhandle through the evening hours).
Thursday looks like a colder day in its wake, but should only be
slightly below average. With 700-mb temperatures dropping to around -
10C, a severe cold outbreak is not likely. A very subtle trough is
now showing up on the medium range forecast for the Friday/Saturday
timeframe. However, this currently appears as just a ripple in the
500-mb flow with some increased vorticity amidst WNW flow aloft. The
main impact to the area will likely be another pulse of mountain
snowfall, but could have to watch for snow showers moving into the I-
80 corridor west of Laramie. Finally, another more significant
Pacific trough swings into the west coast over the weekend, dragging
another moist SW flow atmospheric river into the central Rockies
with it. Similarly to the midweek system, models show a surface
cyclone ejecting over the high plains on Sunday into Monday, with
the possibility for widespread snowfall once again. One more
significant difference to the midweek system is that models are more
coherent in showing a surface high over the northern Plains, which
could play a role in the strength of any potential upslope flow.
Again with this one, a system looks likely, but the details remain
uncertain.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 404 AM MST Mon Dec 26 2022

Snow shower activity on the Wyoming side is coming to an end this
morning, with lifting clouds expected through the day. Can't rule
out a brief drop in CIG/VIS for the next hour or two, but VFR
expected afterwards. In Nebraska, a backdoor front is creeping
into the northeast panhandle this morning, bringing some low
clouds with it. IFR conditions are expected at KCDR through about
16z, with some waffling to MVFR possible. This cloud deck is just
outside of KAIA per satellite observations, and should move in
shortly with MVFR to IFR conditions likely through 16z. VFR
conditions this afternoon for all terminals, with just some gusty
winds possible around 25 knots. Winds could be on the increase
overnight tonight in Wyoming.

&&

.FIRE WEATHER...
Issued at 140 AM MST Mon Dec 26 2022

No fire weather concerns this week with a fairly widespread surface
snow pack across the area. Although it will be mild and dry on Tuesday,
daytime humidities are expected to remain above 20 percent over
all areas. It will be windy today through Tuesday night as a series
of disturbances move across the northern and central Rocky Mountain
Region. A more unsettled weather pattern is expected late this week
and into the first few days of 2023.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through Tuesday evening for
     WYZ101-104-105-107-109.

     High Wind Warning until 8 PM MST Tuesday for WYZ106-110.

     High Wind Watch from 8 PM MST this evening through Tuesday
     evening for WYZ116-117.

NE...None.
&&

UPDATE...MAJ
SHORT TERM...TJT
LONG TERM...MN
AVIATION...MN
FIRE WEATHER...TJT
Hazardous weather outlook, Dec 26, 3:55 AM MST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
355 AM MST Mon Dec 26 2022

WYZ101>105-107>109-111>119-271100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
355 AM MST Mon Dec 26 2022

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A High Wind Watch is in effect for portions of southeast Wyoming,
mainly west of Interstate 25. West to southwest winds will
increase early Tuesday morning with strong wind gusts over 60 MPH
expected. These winds may spread east of Interstate 25 Tuesday
afternoon.

A more unsettled weather pattern is expected late this week and
next weekend.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-110-271100-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
355 AM MST Mon Dec 26 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning has been issued for the wind prone areas near
Arlington along Interstate 80, and Bordeaux along Interstate 25.
Gusts up to 70 MPH are possible by tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

High Wind Warning continues through Tuesday evening for gusts as
high as 80 MPH.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-271100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
355 AM MST Mon Dec 26 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A more unsettled weather pattern is expected late this week and
next weekend.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 26, 10:20 AM MST to December 28, 5:06 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
64 kt (74 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Halleck Ridge reported this peak wind gust. Numerous other WYDOT sensors reported wind gusts in excess of 58 mph during this time frame.

High Wind, South Laramie Range

When
December 26, 7:54 PM MST to December 28, 6:32 AM MST
Where
South Laramie Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT site Vedauwoo on Interstate 80 reported this peak wind gusts. A few other WYDOT sites reported wind gusts in excess of 58 mph during this time as well.

High Wind, Central Laramie Range and Southwest Platte County

When
December 26, 9:02 PM MST to 10:46 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT site Bordeaux on Interstate 25 reported these wind gusts.

High Wind, Central Carbon County

When
December 27, 7:28 AM MST to 5:07 PM MST
Where
Central Carbon County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins ASOS 2 miles northeast of Rawlins reported this wind gust. Several WYDOT sensors reported wind gusts in excess of 58 mph during this time as well.

High Wind, Shirley Basin

When
December 27, 9:44 AM MST to 2:18 PM MST
Where
Shirley Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Shirley Rim WYDOT site WY44 reported these wind gusts.

High Wind, North Laramie Range

When
December 27, 11:00 AM MST to 1:00 PM MST
Where
North Laramie Range forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Mesonet
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Mesonet UPR site Powderhorn reported this estimated wind gust.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 27, 11:50 AM MST to 12:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS site Camp Creek 4 miles west of Muddy Gap reported this wind gust.

High Wind, Converse County Lower Elevations

When
December 27, 12:53 PM MST to 5:06 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

CWOP site DW7426 5 west southwest of Douglas reported this peak wind gust. The Deer Creek WYDOT site also reported wind gusts in excess of 58 mph during this time.

High Wind, East Platte County

When
December 27, 1:06 PM MST to 3:58 PM MST
Where
East Platte County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Coleman WYDOT site on Interstate 25 reported this peak wind gust. WY56 Platte/Converse County Line WYDOT site also reported a wind gusts to 58 mph.

High Wind, Goshen County

When
December 27, 4:15 PM MST to 4:30 PM MST
Where
Goshen County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Airport ASOS station (KTOR) measured maximum wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065459, 1065477, 1065457, 1065475, 1065470, 1065464, 1065466, 1065462, 1065472, 1066256.